Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 7, 2011, 2:45 AM MDT for Sherman County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2011, 2:45 AM MDT (08:45 UTC)
- Expired
- Aug 7, 2011, 3:15 AM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
County Sherman County, KS
The radar
The Goodland radar (KGLD), 25 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 4007 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
216 WWUS83 KGLD 070845 SPSGLD SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 AM MDT SUN AUG 7 2011 COZ091-KSZ013-070915- KIT CARSON COUNTY-SHERMAN- 245 AM MDT SUN AUG 7 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3947 10178 3924 10173 3919 10232 3938 10237 TIME...MOT...LOC 0845Z 261DEG 35KT 3930 10221 $$ 050
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:25 AM MDT, 20 minutes earlier.
Area forecast discussion, Aug 7, 2:25 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 AM MDT SUN AUG 7 2011 .DISCUSSION... 224 AM MDT SUN AUG 7 2011 04Z WATER VAPOR IMAGERY CONTINUED TO INDICATE ZONAL FLOW ALOFT ACROSS THE AREA WITH SOME SHORT WAVE RIDGING APPARENT ON RUC ANALYSIS ACROSS WYOMING. AT THE SFC...WEAK SFC WINDS MADE FRONTAL ZONE DIFFICULT TO MAKE OUT...BUT APPEARED TO RUN ROUGHLY FROM A KLNK TO KLAA LINE. PRECIPITATION CHANCES AND TEMPERATURES WILL BE PRIMARY CONCERN THROUGH THE MIDDLE OF THE WEEK AS FAIRLY ACTIVE PATTERN CONTINUES. TODAY-TONIGHT...INITIAL CONCERNS FOR THE PERIOD WILL BE POTENTIAL FOR OVERNIGHT THUNDERSTORMS TO CONTINUE THROUGH THE MORNING HOURS AS WELL AS FOR DEVELOPMENT OF FOG. NOT SEEING A LOT IN THE WAY OF FOG DEVELOPMENT CURRENTLY...BUT WITH TDS AROUND 70...LIGHT WINDS AND SOME WEAK CONVERGENCE ALONG FRONTAL ZONE...CANNOT RULE OUT FOG AT THIS TIME...BUT WILL WAIT AND SEE HOW THINGS DEVELOP THROUGH THE NIGHT. FOR PRECIPITATION CHANCES...DOES APPEAR TO BE SOME MODERATE ELEVATED INSTABILITY DURING THE MORNING HOURS IN AREA OF BROAD H 7-H6 WAA. WHILE POTENTIAL INSTABILITY IS THERE...QUITE A BIT OF CINH AS WELL AND WITH HIGH RES SHORT TERM GUIDANCE NOT REALLY SHOWING MUCH DEVELOPMENT DO NOT THINK GOING ANY HIGHER THAN ISOLATED IS WARRANTED AT THIS TIME. YESTERDAYS FRONTAL ZONE WILL REMAIN PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING WITH FAIRLY STRONG AREA OF INSTABILITY ALONG AND NORTH OF THIS AREA. GENERAL CONSENSUS IS FOR THIS FRONT TO RUN ACROSS CENTRAL PORTION OF THE CWA...AND GIVEN EXPECTED SFC FLOW THINK STORMS WILL FORM ALONG FRONT ITSELF AND ALSO TO THE NORTH ACROSS HIGHER ELEVATIONS AND DRIFT EAST WITH TIME. LIMITED COVERAGE YESTERDAY GIVES A FEW CONCERNS ABOUT COVERAGE BUT WITH WEAKER CINH...STRONGER SHEAR TO ORGANIZE STORMS AND MUCH STRONGER LARGE SCALE SUPPORT OVERNIGHT THINK KEEPING POPS IN THE 30-50 RANGE WARRANTED DESPITE NOTED DIFFERENCES IN LATEST GUIDANCE...ALTHOUGH WILL WAIT TO SEE LATEST ENSEMBLE DATA BEFORE MAKING A FINAL CALL. STILL APPEARS TO BE QUITE A LARGE SPREAD WITH RESPECT TO TEMPERATURES THIS AFTERNOON WITH NEARLY 10 DEGREES DIFFERENCE BETWEEN SREF AND GEFS MEANS. WITH OUTFLOW WORKING ITS WAY SOUTH POSSIBLY REINFORCING THE FRONTAL ZONE...SEEMS REASONABLE THAT FRONT WILL MOVE SOUTH OVER THE NEXT SEVERAL HOURS...POTENTIALLY RESULTING IN A STRONG TEMP GRADIENT TODAY. HAVE A FEW DOUBTS THOUGH ABOUT THE MAGNITUDE OF COLD AIR NORTH OF FRONT THOUGH AS IT VERY LITTLE IMPACT ON TEMPS YESTERDAY AND MIXED LAYER TEMPS TO THE SOUTH WOULD SUPPORT TEMPS SIMILAR TO YESTERDAY. MONDAY-MONDAY NIGHT...SHORT WAVE TROUGH ASSOCIATED WITH SUNDAY NIGHT PRECIPITATION WILL RAPIDLY DRIFT TO THE SOUTH DURING THE MORNING HOURS...WITH DEEP CAA BEHIND IT BRINGING A PERIOD OF SUBSIDENCE TO MUCH OF THE AREA DURING THE MORNING HOURS. THINK HOLDING ONTO POPS DURING THE EARLY MORNING HOURS TO ACCOUNT FOR TIMING DIFFERENCES...BUT THINK ANY LINGERING PRECIPITATION WILL END AS TROUGH DRIFTS TO THE SOUTHEAST. POINT SOUNDINGS SUGGEST THAT SFC HEATING MAY BE ENOUGH TO REMOVE MOST AFTERNOON CINH AND COULD POTENTIALLY ALLOW FOR A FEW DIURNALLY DRIVEN STORMS TO INITIATE...BUT WITH SYNOPTIC SCALE FORCING REMAINING SUBSIDENT...LACK OF ANY STRONG FOCUSING MECHANISM AND LOW ENSEMBLE PROBABILITIES...CANNOT GO MUCH HIGHER THAN 15-20 POPS AT THIS POINT. TEMPERATURES WILL BE COOLER ACROSS THE ENTIRE AREA AS COLD FRONT WILL BE WELL TO THE SOUTH OF THE AREA BY MONDAY MORNING AND THINK GEFS MEAN VALUES IN THE MID TO UPPER 80S REASONABLE FOR THE TIME BEING AND WITH SFC HIGH SETTLING OVER THE AREA OVERNIGHT COULD BE A LITTLE ON THE CHILLY SIDE WITH A FEW LOCATIONS DROPPING INTO THE 50S OVERNIGHT. CONSIDERED DROPPING LOW TEMPS SEVERAL MORE DEGREES...BUT WITH VERY HUMID AIRMASS CURRENTLY IN PLACE HAVE CONCERNS ABOUT THINGS FOGGING UP AND HOLDING TEMPS STEADY...SO WILL REFRAIN FROM DRASTIC MIN TEMP CHANGES FOR NOW. TUESDAY-WEDNESDAY...FLOW ALOFT WILL REMAIN SIMILAR TO THE PAST FEW DAYS...WITH FAIRLY ZONAL AND PROGRESSIVE FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD...OPENING DOOR TO A SERIES OF SMALL SHORT WAVE TROUGHS. ALSO APPEARS FRONTAL ZONE WILL REMAIN CENTERED OVER THE CWA ON BOTH DAYS. IN ADDITION TO THE FRONT PROVIDING FORCING FOR SFC BASED STORMS...APPEARS TO BE REASONABLE AGREEMENT THAT STRONG WAA WILL FORM TO THE EAST OF THIS FRONT IN RESPONSE TO TRANSIENT SHORT WAVE TROUGH OVERNIGHT TUESDAY. BELOW NORMAL TEMPS LIKELY WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH THE PERIOD...ESPECIALLY IN THE EAST WHERE PROBABILITIES FOR PRECIPITATION AND LIKELY PLACEMENT OF FRONTAL POSITION FAVOR COOLER TEMPS. CURRENT FORECAST IN REASONABLE SHAPE HERE AND DID NOT MAKE ANY DRASTIC CHANGES. THURSDAY-SATURDAY...NO CHANGES PLANNED ATTM. JRM && .AVIATION... 1135 PM MDT SAT AUG 6 2011 FOR THE 06Z TAFS...A CLUSTER OF THUNDERSTORMS CURRENTLY MOVING EASTWARD ACROSS NE COLORADO SHOULD REMAIN NORTH OF THE TERMINALS OVER THE NEXT FEW HOURS W/O FURTHER DEVELOPMENT SOUTHWARD. OVERNIGHT THERE IS A CHANCE THAT REDUCED VIS MAY DEVELOP AT THE TERMINALS WITH LIGHT WINDS AND SURFACE TEMPERATURES ALREADY ONLY ABOUT 4-7 DEGREES FROM DEWPOINT. ANY FOG/BR WHICH DEVELOPS WILL BURN OFF RAPIDLY AFTER SUNRISE WITH CONTINUED LIGHT SOUTHEAST WINDS THROUGH THE REMAINDER OF THE VALID PERIOD. 050 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 6, 10:45 AM MDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT AUG 6 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SAT AUG 6 2011 /1145 AM CDT SAT AUG 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE MAINLY EAST OF A GOODLAND TO TRENTON LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MUCH OF THE WEEK...WITH AT LEAST A FEW SEVERE THUNDERSTORMS POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ON SUNDAY AFTERNOON AND EVENING...MAINLY EAST OF A YUMA TO RUSSELL SPRINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 7, 2:45 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 AM MDT SUN AUG 7 2011 COZ091-KSZ013-070915- KIT CARSON COUNTY-SHERMAN- 245 AM MDT SUN AUG 7 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3947 10178 3924 10173 3919 10232 3938 10237 TIME...MOT...LOC 0845Z 261DEG 35KT 3930 10221 050
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:48 AM MDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Aug 7, 3:20 AM MDT | Severe Thunderstorm Warning | GLD | Sherman | 40 min |
| Aug 7, 4:18 AM MDT | Special Weather Statement | GLD | Sherman | 12 min |
| Aug 7, 4:23 AM MDT | Severe Thunderstorm Warning | GLD | Sherman | 37 min |
| Aug 7, 5:01 AM MDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| Aug 7, 5:27 AM MDT | Special Weather Statement | GLD | Thomas | 18 min |
| Aug 7, 5:40 AM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 40 min |
| Aug 7, 6:38 AM MDT | Special Weather Statement | GLD | Gove | 22 min |
| Aug 7, 7:00 AM MDT | Special Weather Statement | GLD | Gove | 15 min |
| Aug 7, 7:16 AM MDT | Special Weather Statement | GLD | Gove | 14 min |
| Aug 7, 7:28 AM MDT | Special Weather Statement | GLD | Gove | 17 min |
| Aug 7, 7:33 AM MDT | Special Weather Statement | GLD | Graham | 12 min |
| Aug 6, 7:00 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Aug 6, 7:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 66 min |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.